AF Association
14,708 members17,661 posts

Amiodarone and Thyroid problems

Been on Amiodarone for two and a half years, two years ago after blood test got a call from doctor to have a brain scan and see a endocrinologist witch worried me thinking i had brain tumour as my thyroid was really over active, had every test and scan going, even injections in bum every month for 6 months, still they had no clue why my thyroid was so over active as they said they dont think it's to do with amiodarone.

they then put me on carbimazole still no change after 3 months so they increased my dose to 60 mg a day, in the meantime had a successful ablation so weened my self off the amiodarone, wen't back to endocrinologist to day and thyroid back to normal, so not sure with it was coming off amiodarone or taking the extra carbimazole.

11 Replies
oldestnewest

Amioderone and thyroid problems do not go together .A few years ago when first diagnosed with Afib. a hospital cardiologist tried to put me on Amioderone...I have thyroid problems.He did not know not to mix the two but I reminded him having down a bit of homework before my appoint. Having said that I am not a medic so there just may be times when Amiod. is the drug of last resort for a patient but gen. speaking this is not so.

Reply

Amiodarone should be the drug of last resort and used sparingly. Defo not for two years+!! Where do they find these doctors? . At least things have settled down now and apparently no lasting harm which is more than can be said for some of our members who have been permanently damaged by it.

4 likes
Reply

I back BobD 100%.

Had valve replacement and 1X bypass Jan 2016. Got Afib and put on Amiodarone. Got taken off May 2016. Just stopped, half live so long no problem as below can take up to a year. Then got thyroid problem and now have tablets for life.

Just please be warned at what Amiodarone can do and as said it is drug of last resort.

Had cardioversion in Nov 2016 and praise God still in NSR today.

Norm

Reply

It's my understanding it can take up to a year to get amioderone out of your system

1 like
Reply

I was on Amiodorone for only about six weeks, but it messed up my thyroid, fortunately not too badly. Cardiologist says I must never have it again. My thyroid is fine now (Thank God!) I found 'Thyroid Healthy' by Suzy Cohen helped me know how to use supplements to support the thyroid (which was low), and so I have been fortunate to be able to avoid permanent tablets for it.

1 like
Reply

Hi Higgs yes amiodarone does mess up your thyroid function. After taking this drug for a year I was diagnosed with hypothyroidism also it’s a neurotoxin and my feet and ankles got numb. Went for new glasses and it has affected my cornea. My neurologist called it poison. This is a drug that is wonderful to help keep you in sinus rhythm but should not be given long term. Good Luck

Reply

yes your right, the whites in my eyes went red and blood shot, and it looked like i had sun burn on face,

Reply

Hi higgy52 read your reply about red eyes you are 100% right on. I just got home from my oncologist and he said this drug should be made to give patients for only 6 months because once The toxicity starts it keeps going. I had high dose chemo for breast cancer and didn’t have half the side effects of amiodarone. Always interesting to learn something new higgy. Feel good

Reply

hi maagaa, yes it's all true, there are people on this site got a lot worse symtoms than me, when on amiodarone,

Reply

I've recently been put on Amiodarone for reasons I won't go into. I was fully aware of the potential problems and hope it's short-term only (it has however converted my AF :) ) However, I found this really useful journal article escardio.org/Journals/E-Jou... - find the summary table towards the bottom of the article, or here (pdf file): escardio.org/static_file/Es...

1 like
Reply

very interesting john

Reply

You may also like...